Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 27, NWS Midland/Odessa, TX

November 5, 2008Eddy County, Lea County, New Mexico; 6 counties in Texas

NWS Midland/Odessa, TX issued this wind advisory at Nov 5, 2008, 3:05 AM MST for Eddy County, Lea County, New Mexico; 6 counties in Texas. It took effect at Nov 5, 2008, 10:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 3:05 AM MST (10:05 UTC)
In effect from
Nov 5, 2008, 10:00 AM MST
Expired
Nov 5, 2008, 5:00 PM MST
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 051005
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CST WED NOV 5 2008

...HIGH WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS AND THE
DAVIS MOUNTAINS ABOVE 6000 FEET TODAY...

...WIND ADVISORY IN EFFECT FROM LATE THIS MORNING THROUGH THIS 
AFTERNOON FOR THE SOUTHEAST NEW MEXICO PLAINS...PORTIONS OF THE
NORTHERN PERMIAN BASIN...UPPER TRANS PECOS AND MARFA PLATEAU... 

.A LARGE UPPER LEVEL STORM SYSTEM OVER THE WESTERN STATES WILL
MOVE ACROSS THE ROCKIES TODAY AND INTO THE PLAINS TONIGHT. STRONGER
WINDS ALOFT ACCOMPANYING THIS SYSTEM WILL MIX DOWN TO THE SURFACE
TODAY. WEST WINDS ARE EXPECTED TO EXCEED HIGH WIND CRITERIA IN THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET
THROUGH EARLY THIS EVENING. WINDY CONDITIONS ARE ALSO EXPECTED
ACROSS THE NORTHERN PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...
UPPER TRANS PECOS AND MARFA PLATEAU THIS AFTERNOON.

TXZ074-052100-
/O.EXB.KMAF.HW.W.0052.081105T1700Z-081106T0000Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
405 AM CST WED NOV 5 2008

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS EVENING. 

SOUTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO 60 MPH ARE EXPECTED
BY LATE THIS MORNING THROUGH THIS AFTERNOON ACROSS THE HIGHEST
ELEVATIONS OF THE DAVIS MOUNTAINS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ027-TXZ258-052100-
/O.EXT.KMAF.HW.W.0052.081105T1005Z-081106T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
305 AM MST WED NOV 5 2008

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

WEST TO SOUTHWEST WINDS OF 30 TO 50 MPH...WITH GUSTS TO 70 MPH
WILL OCCUR THROUGH EARLY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-034-TXZ045>048-050-051-057-058-080-052100-
/O.NEW.KMAF.WI.Y.0027.081105T1700Z-081106T0000Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...TATUM...HOBBS...
LOVINGTON...EUNICE...JAL...SEMINOLE...LAMESA...SNYDER...ANDREWS...
STANTON...VAN HORN...PECOS...MARFA
405 AM CST WED NOV 5 2008 /305 AM MST WED NOV 5 2008/

...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. 

WEST TO SOUTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS OVER 50 MPH
CAN BE EXPECTED FROM LATE THIS MORNING THROUGH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 052037
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 PM CST WED NOV 5 2008

...HIGH WINDS EXPECTED TO CONTINUE THIS AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET
TODAY...

...WIND ADVISORY IN EFFECT THROUGH THIS AFTERNOON FOR THE
SOUTHEAST NEW MEXICO PLAINS...PORTIONS OF THE NORTHERN PERMIAN
BASIN...UPPER TRANS PECOS AND MARFA PLATEAU...

.A LARGE UPPER LEVEL STORM SYSTEM OVER THE WESTERN STATES WILL
CONTINUE TO MOVE ACROSS THE ROCKIES TODAY AND INTO THE PLAINS
TONIGHT. WEST WINDS ARE EXPECTED TO CONTINUE ABOVE HIGH WIND
CRITERIA IN THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE
6000 FEET THROUGH EARLY THIS EVENING. WINDY CONDITIONS ARE ALSO
EXPECTED ACROSS THE NORTHERN PERMIAN BASIN...SOUTHEAST NEW MEXICO
PLAINS... UPPER TRANS PECOS AND MARFA PLATEAU THIS AFTERNOON.

TXZ074-060000-
/O.CON.KMAF.HW.W.0052.000000T0000Z-081106T0000Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
237 PM CST WED NOV 5 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

SOUTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO 60 MPH ARE
EXPECTED BY LATE THIS MORNING THROUGH THIS AFTERNOON ACROSS THE
HIGHEST ELEVATIONS OF THE DAVIS MOUNTAINS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ027-TXZ258-060000-
/O.CON.KMAF.HW.W.0052.000000T0000Z-081106T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
137 PM MST WED NOV 5 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

WEST TO SOUTHWEST WINDS OF 30 TO 50 MPH...WITH GUSTS TO 75 MPH
WILL OCCUR THROUGH EARLY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-034-TXZ045>048-050-051-057-058-080-060000-
/O.CON.KMAF.WI.Y.0027.000000T0000Z-081106T0000Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...TATUM...HOBBS...
LOVINGTON...EUNICE...JAL...SEMINOLE...LAMESA...SNYDER...ANDREWS...
STANTON...VAN HORN...PECOS...MARFA
237 PM CST WED NOV 5 2008 /137 PM MST WED NOV 5 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

WEST TO SOUTHWEST WINDS OF 25 TO 40 MPH...WITH GUSTS OVER 50 MPH
CAN BE EXPECTED FROM LATE THIS MORNING THROUGH THIS AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

13

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Nov 5, 2:45 AM MST, 20 minutes earlier.

Area forecast discussion, Nov 5, 2:45 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CST WED NOV 5 2008

.DISCUSSION...
LARGE UPPER LEVEL TROUGH/LOW CENTER WILL PASS BY WELL TO THE NORTH
TODAY AND TONIGHT. THIS TRACK SHOULD KEEP THE FORECAST AREA ON THE
DRY BUT WINDY SIDE OF THE SYSTEM TODAY. HAVE ADDED THE DAVIS
MOUNTAINS INTO THE HIGH WIND WARNING FOR TODAY WHERE 50 KNOTS OF
WIND IS FORECAST AT 700 MILLIBARS BY 18Z. HAVE ALSO INCLUDED A WIND
ADVISORY FOR THE SOUTHEAST NEW MEXICO PLAINS...PORTIONS OF THE
NORTHERN PERMIAN BASIN...MARFA PLATEAU AND THE UPPER TRANS PECOS
WHERE THE GRADIENT WILL BE TIGHTEST. THE SURFACE COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL TRACK THROUGH THE REGION TONIGHT
RESULTING IN MUCH COOLER TEMPERATURES TONIGHT AND THURSDAY. THE
LARGE UPPER LEVEL LOW WILL MOVE SLOWLY THROUGH THE UPPER MISSISSIPPI
VALLEY AND WESTERN GREAT LAKES THURSDAY NIGHT THROUGH FRIDAY NIGHT.
THIS WILL ALLOW ADDITIONAL ENERGY TO DIVE DOWN THE BACK SIDE OF THE
SYSTEM AND ALLOW REINFORCING COOLER AIR INTO THE AREA. HIGH
TEMPERATURES FRIDAY AND SATURDAY WILL NOT BE TOO DIFFERENT FROM
WHAT IS FORECAST FOR THURSDAY (NEAR AND SLIGHTLY BELOW NORMAL).
THERE WILL BE THE POTENTIAL FOR FREEZING OR NEAR FREEZING
TEMPERATURES ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND PORTIONS OF
THE PERMIAN BASIN AND MOUNTAINS AND MARFA PLATEAU THURSDAY AND
FRIDAY NIGHT WITH VERY LOW DEW POINTS FORECAST TO BE IN PLACE.

THE NEXT UPPER LEVEL STORM SYSTEM WILL TAKE AIM ON THE REGION
SUNDAY AND MONDAY. WILL CONSIDER THE SLOWER...DEEPER AND MORE MOIST
ECMWF TO BE THE OUTLIER AT THIS TIME AS THE GFS ENSEMBLES DO NOT
SUPPORT THIS SOLUTION. THIS WOULD MEAN MORE WIND SUNDAY
WITH NO PRECIPITATION MENTIONED IN THE FORECAST. DRY CONDITIONS
AND BELOW NORMAL TEMPERATURES WILL FOLLOW THE PASSAGE OF THE
UPPER LEVEL SYSTEM EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              79  41  68  32  /  10  10   0   0
CARLSBAD NM                76  40  67  32  /   0   0   0   0
DRYDEN TX                  78  51  74  44  /  10   0   0   0
FORT STOCKTON TX           83  43  70  40  /   0   0   0   0
GUADALUPE PASS TX          68  36  60  36  /   0   0   0   0
HOBBS NM                   75  39  62  32  /   0   0   0   0
MARFA TX                   74  35  67  29  /   0   0   0   0
MIDLAND INTL AIRPORT TX    79  42  66  35  /   0   0   0   0
ODESSA TX                  78  42  68  36  /   0   0   0   0
WINK TX                    85  43  72  33  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...DAWSON...
     GAINES...MARFA PLATEAU...MARTIN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

12/72
Hazardous weather outlook, Nov 4, 1:15 PM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CST TUE NOV 4 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-052015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CST TUE NOV 4 2008 /115 PM MST TUE NOV 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WINDS ARE EXPECTED ON WEDNESDAY AS AN UPPER LEVEL SYSTEM
MOVES INTO THE AREA. EXPECT SUSTAINED WINDS OF 35 TO 45 MPH WITH
GUSTS TO NEAR 65 MPH THROUGHOUT THE DAY WEDNESDAY. THEREFORE...A
HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS FOR
THIS THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Wind Advisories in Texas, 2008Wind Advisories in New Mexico, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.